PHARMACIST : Be careful about your fairness cream

Monday March 13 2017

Long term application of fairness or whitening

Long term application of fairness or whitening creams on the face and other parts of the body cause potential negative effects, some are irreversible. PHOTO | FILE 

By Dr Sajjad Sherally Fazel

In many cultures, being fair is considered a sign of beauty. While this notion might seem inappropriate, many people in Africa believe in it hence Africa is one of the world’s biggest market for fairness creams.

Creams contain all sorts of ingredients from organic to synthetic. A good number of creams from known brands follow international standards and use safe ingredients.

However, an ever growing problem in Tanzania is the influx of fairness creams that use ingredients which are unsafe, toxic and have negative effects on long term use.

One such ingredient is a medication commonly used in the treatment of several skin conditions known as “Corticosteroids”. While corticosteroids is a safe drug if used for short periods of time in controlled quantities, using it in large quantities for long periods of time has negative effects.

Topical corticosteroids lighten the skin by reducing the activity of the pigmenting and fatty acid skin, which can lead to various skin damaging conditions. Here are some of the potential negative effects.

Skin thinning

This occurs within two to three weeks of use and the greatest possible occurrance is when the cream is applied to fragile skin. As steroids reduce the activity of skin cells; this leads to reduction of the cell size and the number cell layers. This is reversible in some extent when used short-term, however, in long term use it causes irreversible thinning.

Stretch marks

When corticosteroids are exposed on the skin, collagens that make the connective tissues in the skin are disrupted. The connective tissue is responsible for maintaining the elasticity of the skin. The disruption of the connective tissues causes collagen to tear, which leads to formation of stretch marks.

Excess hair growth

The mechanism of how topical corticosteroids cause excess hair growth is unknown, research shows it can lead to excess hair growth. This is an irreversible effect and even after months of withdrawal, darker hair may persist.

Easy tearing and bruising of the skin

Corticosteroids are known to decrease the immunity of the body system and one of the essential defence of the skin is fatty acids formed in the layer of the skin. Therefore, when topical corticosteroids are used, fatty acid formation is disrupted which leads to easy tearing and bruising of the skin. This can be reversible to a certain extent, however, long term exposure can cause irreversible effects.

Acne

Acne caused by topical steroids mostly affect adults and adolescents, they mainly occur on the chest but they may also occur on the neck, back, arms and face. Topical steroids aggravate the acne by making them more uniform in appearance.

Cutaneous infections

As steroids are known to decrease the immunity of the body system, when skin is exposed to them the cells that fight infections decrease, hence there are high chances of skin infections to occur.

They are known to cause and aggravate skin infections like impetigo (sores and blisters), fungus and hair follicle infection (folliculitis).

Enlarged blood vessels

As long term use of topical steroids cause skin thinning, this causes blood vessels to lose their surrounding, which causes them to be fragile and swollen. This is an irreversible side effect which is commonly found in adults and elderly patients.

Safia Teja, a pharmacist from the United Kingdom states, “All in all topical corticosteroids do have benefits when it comes to medical conditions, however, when used for cosmetic purposes for long periods of time, it can be disadvantageous for an individual.”

Hence, long term use of whitening creams is not advisable. Make sure you buy whitening creams from a known trusted brand. Always check the content label of the cream and in case of any queries feel free to ask a healthcare professional.

Advertisement